Alert archive / Wyoming / High Wind Warnings in 2011

High Wind Warning 17, NWS Riverton, WY

September 19, 2011Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Sep 19, 2011, 6:48 PM MDT for Johnson County, Wyoming. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 19, 2011, 6:48 PM MDT (00:48 UTC)
Expired
Sep 20, 2011, 2:16 AM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:07 PM MDTNON-TSTM WND GST 60Buffalo, WYPOWER OUTAGE IN BUFFALO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3087 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WWUS75 KRIW 200048
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
648 PM MDT MON SEP 19 2011

...COLD FRONT WILL BRING STRONG NORTH WIND TONIGHT...

.A STRONG COLD FRONT WILL PUSH THROUGH NORTHEAST JOHNSON COUNTY
EARLY THIS EVENING. STRONG NORTH WIND AT 40 TO 50 MPH WITH GUSTS
NEAR 60 MPH WILL PUSH IN WITH THE FRONT. THESE WINDS WILL DIMINISH
EARLY TUESDAY MORNING. 

WYZ010-200900-
/O.NEW.KRIW.HW.W.0017.110920T0048Z-110920T0900Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
648 PM MDT MON SEP 19 2011

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM MDT TUESDAY. 


* SUMMARY AND TIMING...STRONG WIND WILL PUSH ACROSS THE AREA
  BETWEEN 7 PM AND 8 PM THIS EVENING. WINDS WILL DIMINISH EARLY
  TUESDAY MORNING.

* WIND...NORTH WIND 40 TO 50 MPH WITH GUSTS NEAR 60 MPH.

* IMPACTS...STRONG CROSSWIND WILL BE ENCOUNTERED ALONG INTERSTATES
  90 AND 25 THIS EVENING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. HIGH PROFILE AND
LIGHTWEIGHT VEHICLES SHOULD AVOID TRAVEL ALONG INTERSTATE 25 AND
90...AND OTHER ROADS AND HIGHWAYS IN THE WARNED AREA.  

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

MEUNIER
1 follow-up statement
875 
WWUS75 KRIW 200816
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
216 AM MDT TUE SEP 20 2011


WYZ010-200930-
/O.CAN.KRIW.HW.W.0017.000000T0000Z-110920T0900Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
216 AM MDT TUE SEP 20 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. 

STRONG WINDS ARE NO LONGER EXPECTED OVER NORTHERN JOHNSON
COUNTY...THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELED.
NORTHWEST TO NORTH WINDS OF 25 MPH WITH GUSTS TO 40 MPH WILL
GRADUALLY DIMINISH THIS MORNING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Sep 19, 2:55 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 19, 2:55 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT MON SEP 19 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY

A STRONG CANADIAN COLD FRONT IS EXPECTED TO IMPACT THE AREA
THIS EVENING. AHEAD OF THIS FRONT...DRY...MILD AND WINDY
CONDITIONS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THE COLD
FRONT WILL BEGIN TO REACH INTO JOHNSON COUNTY AND THE BIG HORN
BASIN DURING EARLY EVENING HOURS. THIS FRONT WILL CAUSE WIND TO
SHIFT TO THE NORTH AS IT PROGRESSES THROUGH THE STATE. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THIS FRONT
WILL BE EXPECTED THROUGH THE OVERNIGHT HOURS AND ARE MAINLY
EXPECTED TO IMPACT NORTHERN AND EASTERN WYOMING. THE FRONT WILL
MOVE THROUGH THE FORECAST AREA BY THE LATE EVENING HOURS. MUCH
COOLER TEMPERATURES EXPECTED ACROSS THE AREA ON TUESDAY.
AS THE HIGH PRESSURE RIDGE TO THE WEST BUILDS AND SHIFTS EAST
WEDNESDAY AND THURSDAY...DRY CONDITIONS WITH WARMER TEMPERATURES
ARE EXPECTED. THE MODELS CONTINUE TO STRUGGLE WITH PRECIPITATION
WITH THE COLD FRONT. EVEN THE HRRR AT ONE HOUR FAILS TO COME CLOSE
TO MATCHING THE BAROCLINIC PRECIPITATION SHIELD OVER MONTANA.
PRECIPITATION ACROSS NORTHERN AND EASTERN WYOMING MAY BECOME MORE
WIDESPREAD THAN CURRENTLY FORECAST. THIS MAY ALSO IMPACT FORECAST
TEMPERATURES TONIGHT AND TUESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MID AND UPPER LEVEL RIDGE STILL FORECAST OVER WYOMING AND THE
ROCKIES DURING THE EXTENDED PERIOD. RIDGE AXIS WONT MOVE MUCH AND
EVEN LOOKS TO HOLD ON THROUGH MONDAY OF NEXT WEEK. RESULT WILL BE
DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. IN FACT...MOST OF THE
LOWER ELEVATIONS SHOULD WARM INTO THE LOWER AND MIDDLE 80S WITH
THIS PATTERN. THIS IS ALSO THE TIME OF YEAR WEST CENTRAL WYOMING
WILL EXPERIENCE LARGE DIURNAL TEMPERATURE SWINGS.

&&

.AVIATION...

A STRONG COLD FRONT WILL MOVE FROM MONTANA INTO WYOMING TONIGHT.
THIS COLD FRONT WILL BRING GUSTY WINDS AND COLDER TEMPERATURES...
ESPECIALLY FOR TUESDAY AND TUESDAY EVENING. SCATTERED TO BROKEN LOW
CLOUDS WILL BE ASSOCIATED WITH THIS FRONTAL PASSAGE OVER NORTHERN
AND EASTERN WYOMING...POSSIBLY AS FAR SOUTH AS KCPR. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THE NEXT FEW DAYS. SURFACE WINDS WILL HAVE
THE BIGGER IMPACT BY TUESDAY BEHIND THE FRONT. THE PRESSURE GRADIENT
WILL ALLOW FOR NORTHWESTERLY WINDS GUSTING TO 30-40 MPH IN PLACES.
CLEARING EAST OF THE CONTINENTAL DIVIDE BY TUESDAY AFTERNOON...THEN
DRY WEATHER FOR THE REST OF THE WEEK.

&&

.FIRE WEATHER...

A STRONG CANADIAN COLD FRONT IS EXPECTED TO IMPACT THE AREA
BEGINNING THIS EVENING. AHEAD OF THIS FRONT...DRY...MILD AND WINDY
CONDITIONS ARE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THE
COLD FRONT WILL BEGIN TO REACH INTO JOHNSON COUNTY AND THE BIG
HORN BASIN DURING EARLY EVENING HOURS TODAY. THIS FRONT WILL
CAUSE WIND TO SHIFT TO THE NORTH AS IT PROGRESSES THROUGH THE
STATE. SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
FRONT WILL BE EXPECTED THROUGH THE OVERNIGHT HOURS AND ARE MAINLY
EXPECTED TO IMPACT NORTHERN WYOMING. THE FRONT WILL MOVE THROUGH
THE FORECAST AREA BY THE LATE EVENING HOURS. MUCH COOLER
TEMPERATURES EXPECTED ACROSS THE AREA ON TUESDAY...WITH ELEVATED
DAYTIME HUMIDITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...KPL
AVIATION...KPL
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 19, 3:00 AM MDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT MON SEP 19 2011

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MDT MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRY...WARM AND BREEZY CONDITIONS ARE EXPECTED TODAY ACROSS MUCH
OF THE AREA. THIS COMBINATION WILL ELEVATE FIRE WEATHER BEHAVIOR
THIS AFTERNOON. A STRONG CANADIAN COLD FRONT WILL MOVE THROUGH THE
AREA LATE THIS AFTERNOON AND EVENING...SPREADING SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN WYOMING...AND CAUSING A SHARP WIND
SHIFT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHERN WYOMING DUE TO THE FRONTAL PASSAGE. SIGNIFICANTLY COOLER
TEMPERATURES ANTICIPATED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 19, 5:39 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
539 PM MDT MON SEP 19 2011

WYZ002>004-008-200115-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-
NORTH BIG HORN BASIN-
539 PM MDT MON SEP 19 2011

...COLD FRONT WILL BRING STRONG GUSTY WINDS EARLY THIS
EVENING...

A COLD FRONT WILL PUSH SOUTH ACROSS THE MONTANA/WYOMING BORDER
AROUND 6 PM...PUSHING THROUGH POWELL...COWLEY...AND LOVELL SHORTLY
AFTERWARDS...AND THEN SOUTH ACROSS THE REST OF NORTHERN BIG HORN
BASIN THROUGH 730 PM. EXPECT NORTH TO NORTHWEST WIND AT 25 TO 35 MPH
WITH GUSTS NEAR 50 MPH TO DEVELOP BEHIND THE FRONT ALONG WITH
ISOLATED TO SCATTERED SHOWERS.  THE WINDS WILL GRADUALLY DIMINISH
AFTER MIDNIGHT.

WYZ009-010-200115-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
539 PM MDT MON SEP 19 2011

...COLD FRONT WILL BRING STRONG GUSTY WINDS EARLY THIS
EVENING...

A COLD FRONT WILL PUSH SOUTH ACROSS THE MONTANA/WYOMING BORDER
AROUND 6 PM...AND ACROSS INTERSTATE 90 IN NORTHEAST JOHNSON
COUNTY BETWEEN 730 PM AND 8 PM. EXPECT NORTH TO NORTHWEST WIND AT 25
TO 35 MPH WITH GUSTS NEAR 55 MPH TO DEVELOP BEHIND THE FRONT ALONG
WITH ISOLATED TO SCATTERED SHOWERS.  THE WINDS WILL GRADUALLY
DIMINISH AFTER 3 AM TUESDAY MORNING.

AEM

Nearby

High Wind Warnings in Wyoming, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.